Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 10657
  • Home
  • Print this page
  • Email this page

   Table of Contents      
PHOTO ESSAY
Year : 2020  |  Volume : 68  |  Issue : 5  |  Page : 903-904

Toxic keratopathy associated with topical abuse of low-concentration anesthetics: A report of two cases


1 Department of Ophthalmology, Cathay General Hospital, Taipei, Taiwan
2 Department of Ophthalmology, Cathay General Hospital; Department of Ophthalmology, National Taiwan University Hospital, College of Medicine, National Taiwan University; Department of Ophthalmology, College of Medicine, Fu Jen Catholic University, New Taipei City, Taiwan

Date of Submission19-Jul-2019
Date of Acceptance18-Nov-2019
Date of Web Publication20-Apr-2020

Correspondence Address:
Dr. Yu-Chih Hou
Department of Ophthalmology, Cathay General Hospital, 280, Ren-Ai Road Sec 4, Taipei
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_1323_19

Rights and Permissions

Keywords: Oxybuprocaine, pseudodendrite, topical anesthetic abuse, toxic keratopathy


How to cite this article:
Shen HC, Hou YC. Toxic keratopathy associated with topical abuse of low-concentration anesthetics: A report of two cases. Indian J Ophthalmol 2020;68:903-4

How to cite this URL:
Shen HC, Hou YC. Toxic keratopathy associated with topical abuse of low-concentration anesthetics: A report of two cases. Indian J Ophthalmol [serial online] 2020 [cited 2020 May 26];68:903-4. Available from: http://www.ijo.in/text.asp?2020/68/5/903/282924



Case 1, 69-year-old man complained of stinging pain and progressively blurred vision in both eyes after topical application of artificial tears and oxybuprocaine 0.05% trice per day for 1 month at an eye clinic. He presented with bilateral red eyes with a vision of 20/50 in the right and 20/100 in the left eye. Biomicroscopy revealed pseudodentric epitheliopathy, mild edematous cornea, and Descemet's membrane folds [Figure 1]a, [Figure 1]b, [Figure 1]c, [Figure 1]d in both eyes. Reviewing his history, the actual frequency of oxybuprocaine use was up to every 2 h. Toxic keratitis was suspected and oxybuprocaine was discontinued. Preservative-free artificial tear and autologous serum 20% every 2 h per day were administrated with preservative-free betamethasone 0.1% four times daily. Corneal epithelialization was completed in 1 month. Cornea became clear with the vision of 20/25 in both eyes [Figure 1]e and [Figure 1]f. Case 2, a 66-year-old man had eye pain and was prescribed with artificial tears and oxybuprocaine 0.05%. 3 weeks later, he visited our clinic because of increased pain. Marked punctate keratitis, stromal edema, and linear dendrite presented in both corneas [Figure 2]a, [Figure 2]b, [Figure 2]c, [Figure 2]d. He confessed of using topical oxybuprocaine actually every 2 h. We discontinued oxybuprocaine and treated with the same medications in case 1. 3 weeks later, pseudodendrite and epithelial defect disappeared [Figure 2]e and [Figure 2]f. All four eyes showed a value of less than 5 mm in 5-min Schirmer's test and significant pleomorphism and polymegathism.
Figure 1: External eye photography in case 1. Marked conjunctival injection, corneal epithelial defect, corneal edema, and Descemet's membrane folds occurred in both eyes (a and b). Cobalt blue light demonstrated bilateral pseudodendrites with fluorescein staining in both eyes and a nasal-low epithelial defect in the left eye (c and d). Both corneas became clear after treatment with topical steroids and autologous serum (e and f)

Click here to view
Figure 2: External eye photography in case 2. Slit-lamp biomicroscopy revealed superficial punctate keratitis and pseudodendrite in the right eye (a) and a 4 × 2 mm epithelial defect in the left eye (b), highlighted with fluorescein staining (c and d). Both corneas became clear after the treatment (e and f)

Click here to view



  Discussion Top


Topical abuse of lower-concentration anesthetics was rare but may cause pseudodendrites, stromal edema, Descemet's membrane folds, and endothelial cell injury.[1],[2],[3] When patients have bilateral presentations mimicking herpetic keratitis, a physician should take anesthetics abuse into consideration and promptly discontinue it. The steroid can decrease inflammation. Autologous serum-containing several growth factors and substance P can facilitate reepithelialization and neuropathy recovery.[4],[5] Physicians should not prescribe oxybuprocaine 0.05% for long-term use especially in dry-eye patients.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Rosenwasser GO, Holland S, Pflugfelder SC, Lugo M, Heidemann DG, Culbertson WW, et al. Topical anesthetic abuse. Ophthalmology 1990;97:967-72.  Back to cited text no. 1
    
2.
Hou YC, Wang IJ, Hu FR. Ring keratitis associated with topical abuse of a dilute anesthetic after refractive surgery. J Formos Med Assoc 2009;108:967-72.  Back to cited text no. 2
    
3.
Risco JM, Millar LC. Ultrastructural alterations in the endothelium in a patient with topical anesthetic abuse keratopathy. Ophthalmology 1992;99:628-33.  Back to cited text no. 3
    
4.
Tsubota K, Goto E, Fujita H, Ono M, Inoue H, Saito I, et al. Treatment of dry eye by autologous serum application in Sjogren's syndrome. Br J Ophthalmol 1999;83:390-5.  Back to cited text no. 4
    
5.
Matsumoto Y, Dogru M, Goto E, Ohashi Y, Kojima T, Ishida R, et al. Autologous serum application in treatment of neurotrophic keratopathy. Ophthalmology 2004;111:1115-20.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Discussion
References
Article Figures

 Article Access Statistics
    Viewed185    
    Printed0    
    Emailed0    
    PDF Downloaded50    
    Comments [Add]    

Recommend this journal